Alert archive / Minnesota / Special Weather Statements in 2018
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 4, 2018, 2:20 PM CDT for Washington County, Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2018, 2:20 PM CDT (19:20 UTC)
- Expired
- Jul 4, 2018, 2:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Twin Cities, MN
County Washington County, MN
The radar
The Minneapolis radar (KMPX), 75 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2175 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.1
The text
As transmitted.
680
WWUS83 KMPX 041920
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
220 PM CDT WED JUL 4 2018
MNZ063-WIZ014-023-041945-
Washington-Polk-St. Croix-
220 PM CDT WED JUL 4 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WASHINGTON...
NORTHWESTERN ST. CROIX AND SOUTH CENTRAL POLK COUNTIES...
At 219 PM CDT, a strong thunderstorm was located over Hugo, or 16
miles northeast of St. Paul, moving east at 30 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Forest Lake, Stillwater, Hugo, New Richmond, Mahtomedi, Scandia,
Somerset, Osceola, Dresser, Star Prairie, Grant and Birchwood
Village.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If you are on or near Big Marine Lake, get out of the water and move
indoors. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough
to be struck by lightning. Move to safe shelter now! Do not be
caught on the water in a thunderstorm.
LAT...LON 4511 9242 4506 9298 4512 9298 4513 9302
4524 9302 4530 9285 4530 9274 4533 9270
4535 9270 4539 9259
TIME...MOT...LOC 1919Z 250DEG 28KT 4516 9296
$$
JLTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 4, 1:02 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 4, 1:02 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
102 PM CDT Wed Jul 4 2018
.UPDATE...
Issued at 1255 PM CDT Wed Jul 4 2018
Downgraded the heat earning to advisory. Looks like clouds/periods
showers/thunder will be good enough to hold indices to 95 to 100.
May not reach this in far western area, but will leave the
coverage area as is for now.
Updated to include 18z aviation discussion below.
&&
.SHORT TERM...(Today and tonight)
Issued at 441 AM CDT Wed Jul 4 2018
Surface analysis early this morning shows a surface low crossing
from northwest SD into central ND with a leading warm front
extending ESE over the Twin Cities and into southern WI with a
trailing cold front sagging SSW into northern Nebraska. Plenty of
warm and moist air resides in the warm sector of this system.
Aloft, solid southwest flow prevails between a deep southeastern
CONUS ridge and a compact trough progressing eastward over western
NOAM.
The main issue is the evolution of ongoing convection over the
Dakotas, how it progresses into Minnesota, and potential re-
development this afternoon-evening. The current storms are
reaching the point of outrunning the cold front and hence into a
slightly more stable airmass well ahead of the cold front. Thus,
the storms to the west of the WFO MPX coverage area are expected
to lose some steam and potentially dissipate and/or lift off to
the northeast this morning. As the front pushes east and plunges
the entire coverage area into a highly unstable airmass (MLCAPEs
around 4000 j/kg), mid-level capping is expected to erode which
will allow convection to become re-invigorated from the southwest
of the area. As such, this looks to allow another round (and
possibly 2) of convection to progress through the coverage area
late this afternoon into early this evening (with possibly
another round late this evening into the early morning hours
Thursday). Strong low-mid level jetting plus veering profiles
would suggest storms may produce strong/damaging straight-line
winds and possibly hail, while tornadic thunderstorms are not
expected.
The overall tricky part is trying to determine placement of storms
while knowing that there is a high likelihood of storms throughout
the coverage area. As such, confidence is not all that high,
especially given the high variance of the operational HRRR run-
to-run and the differences it has shown in comparison to other
HRRR experimental runs, the SREF, the NAM and the RAP. As such,
have capped pops in the chance range but used areal wording to
emphasize storm coverage rather than probability wording.
In addition, not only is there the potential for severe storms,
but the deep moisture profile in such an unstable atmosphere will
also promote storms containing frequent lightning and potentially
mod-heavy rain. Will maintain the areal flood warnings as they are
currently delineated and will also bring attention to the outline
that WPC has placed much of the WFO MPX coverage area within a
Slight Risk of Excessive Rainfall due to the combination of highly
saturated soils (a.k.a. low flash flood guidance) and the
possibility of storms containing heavy rain.
And, finally, the warm sector will aid max temperatures in rising
to around 90 degrees for much of the eastern half of the coverage
area. With dewpoints into the mid 70s, this combination will
easily put heat index values to around 100 and potentially up to
around 105. As such, have converted the excessive heat watch to a
heat advisory for much of the area east of a line from Sherburne
county to Martin county, with an Excessive Heat Warning for
Hennepin/Ramsey counties due to the lower thresholds for the Twin
Cities.
.LONG TERM...(Thursday through Tuesday)
Issued at 441 AM CDT Wed Jul 4 2018
Precipitation is expected to continue exiting the southern and
eastern portion of the CWA late Thursday morning. Dry conditions
will then resume with surface high pressure progressing into the
High Plains as ridging develops over the Western CONUS with
northwest flow over the Western Great Lakes region. The drier air
mass will allow for dew points to be in the 50s to low 60s which
will be 10 to 15 degrees lower than Wednesday's dew points.
Surface high pressure will gradually shift east through the end of
the week and allow for return flow on Saturday. Thus, surface
dewpoints are expected to rise into the upper 60s to low 70s. The
upper ridge is expected to flatten on Sunday. Weak impulses along
the westerly flow aloft as well as a frontal boundary extending
from a low over Canada will bring storm chances Sunday into
Monday. Afterward, the upper level ridge is expected to amplify
Tuesday with surface high pressure over the Great Lakes. A warm
front looks to lift through MN Tuesday into Wednesday, so while
the forecast looks to be mostly dry Tuesday into Wednesday, the
chance for thunderstorm development in association with warm air
advection will have to be monitored.
As we reach late Wednesday into Thursday, there are large
discrepancies between the ECMWF and GFS. A cold front looks to
pass through the region during that time frame with the GFS having
it progress slower than the ECMWF would. This boundary will likely
cause shower and thunderstorm activity across MN and WI, but
there still is low confidence in the timing and intensity.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1255 PM CDT Wed Jul 4 2018
Convective trends difficult to discern initially but appears the
greatest threat of convection will be mainly early through about
00z or so over the east and south. Will continue to mention this
threat into the evening far east with overall drying trend
remainder of the area. Should see VFR outside of any convection
through the evening. Then VFR trend remaining through the rest of
the period. Winds SE-S and gusty around thunder with winds
becoming more w-nw with fropa into the evening.
KMSP...Appears one more through of thunder moving through before
00z. then VFR drying trend expected thereafter into tonight with
outside chance of shra/tsra through about 06z.
/OUTLOOK FOR KMSP/
Thu night...VFR. Winds NW at 5-10 kts.
Fri...VFR. Winds E at 5-10 kts.
Sat...VFR. Winds S at 10-15 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 8 PM CDT this evening for WIZ023>028.
MN...Heat Advisory until 8 PM CDT this evening for MNZ051-059>063-
066>070-074>078-082>085-091>093.
&&
UPDATE...
SHORT TERM...JPC
LONG TERM...AMK
AVIATION...DWEHazardous weather outlook, Jul 4, 11:40 AM CDT, 2 hours 40 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Twin Cities/Chanhassen MN 1140 AM CDT Wed Jul 4 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 051100- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1140 AM CDT Wed Jul 4 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will move across the area this afternoon, but it is uncertain how much severe weather there may be. If there is severe weather, the most likely area would be from south central Minnesota into west central Wisconsin. Some storms may also produce heavy rain. Heat and humidity will build back in later this afternoon, after the morning and midday storms. Peak heat indices in the middle and upper 90s are possible over east central and southern Minnesota into west central Wisconsin. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed, mainly from south central Minnesota into west central Wisconsin.
In the hours before
Special weather statement, Jul 4, 1:07 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
107 PM CDT WED JUL 4 2018
MNZ076-077-084-041900-
Le Sueur-Waseca-Rice-
107 PM CDT WED JUL 4 2018
...A STRONG THUNDERSTORM WILL AFFECT LE SUEUR...RICE AND NORTHERN
WASECA COUNTIES...
At 105 PM CDT, a strong thunderstorm was located over Lake
Jefferson, or 13 miles northeast of Mankato, moving northeast at 35
mph. The Mankato regional airport had a wind gust of 55 mph at 1:02
pm with this storm.
Wind gusts of 50 to 55 mph and half inch hail are possible with this
storm.
Locations impacted include...
Faribault, New Prague, Lonsdale, Montgomery, Le Center, Waterville,
Webster, Morristown, Elysian, Warsaw, Cleveland and Bridgewater.
This includes Interstate 35 between mile markers 52 and 74.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.
LAT...LON 4412 9374 4417 9377 4423 9377 4424 9382
4439 9392 4455 9355 4454 9330 4451 9328
4447 9328 4447 9325 4425 9310
TIME...MOT...LOC 1805Z 234DEG 30KT 4427 9377
JLTSpecial weather statement, Jul 4, 1:30 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
130 PM CDT WED JUL 4 2018
MNZ060-062-068>070-041930-
Dakota-Hennepin-Carver-Ramsey-Scott-
130 PM CDT WED JUL 4 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HENNEPIN...WESTERN
DAKOTA...SCOTT...EAST CENTRAL CARVER AND SOUTHWESTERN RAMSEY
COUNTIES...
At 128 PM CDT, a strong thunderstorm was located near Marystown, or
21 miles northwest of Northfield, moving northeast at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Those attending the fourth of july events around the Twin Cities are
in the path of this storm and should prepare for the expected
weather conditions.
This includes Interstate 35 between mile markers 75 and 80.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If you are on area lakes across the Twin Cities metro area, get out
of the water. Remember, lightning can strike out to 10 miles from
the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
LAT...LON 4486 9359 4507 9310 4455 9299 4454 9352
4455 9360
TIME...MOT...LOC 1828Z 228DEG 24KT 4464 9349
JLTSpecial weather statement, Jul 4, 1:38 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
138 PM CDT WED JUL 4 2018
MNZ084-085-092-093-041930-
Steele-Waseca-Freeborn-Faribault-
138 PM CDT WED JUL 4 2018
...A STRONG THUNDERSTORM WILL AFFECT FREEBORN...SOUTHEASTERN
FARIBAULT...STEELE AND EASTERN WASECA COUNTIES...
At 137 PM CDT, a strong thunderstorm was located over Twin Lakes, or
7 miles south of Albert Lea, moving east at 40 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Owatonna, Albert Lea, Waseca, Blooming Prairie, Medford, New
Richland, Clarks Grove, Ellendale, Alden, Glenville, Geneva and
Emmons.
This includes the following highways...
Interstate 35 between mile markers 1 and 49.
Interstate 90 between mile markers 140 and 173.
U.S. Highway 14 between mile markers 154 and 182.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4388 9361 4420 9359 4419 9305 4350 9305
4350 9378
TIME...MOT...LOC 1837Z 261DEG 37KT 4354 9342
JRBSpecial weather statement, Jul 4, 1:40 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
140 PM CDT WED JUL 4 2018
MNZ070-077-078-041930-
Dakota-Rice-Goodhue-
140 PM CDT WED JUL 4 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN DAKOTA...GOODHUE AND
EASTERN RICE COUNTIES...
At 140 PM CDT, a strong thunderstorm was located over Bridgewater, or
near Northfield, moving northeast at 40 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Northfield, Farmington, Cannon Falls, Pine Island, Zumbrota, Kenyon,
Webster, Dundas, Goodhue, Stanton, Wanamingo and Nerstrand.
This includes Interstate 35 near mile marker 67, and between mile
markers 69 and 74.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4454 9337 4454 9328 4459 9328 4468 9301
4443 9243 4437 9243 4436 9255 4420 9256
4419 9306
TIME...MOT...LOC 1840Z 245DEG 36KT 4441 9324
JRBSpecial weather statement, Jul 4, 1:53 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
153 PM CDT WED JUL 4 2018
MNZ062-063-070-078-WIZ023-024-041945-
Washington-Dakota-Goodhue-Ramsey-Pierce-St. Croix-
153 PM CDT WED JUL 4 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DAKOTA...NORTH
CENTRAL GOODHUE...SOUTHERN WASHINGTON...SOUTHEASTERN RAMSEY...WESTERN
PIERCE AND SOUTHWESTERN ST. CROIX COUNTIES...
At 152 PM CDT, a strong thunderstorm was located near Coates, or 16
miles south of St. Paul, moving northeast at 40 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
St. Paul, Red Wing, River Falls, Woodbury, Maplewood, Cottage Grove,
Inver Grove Heights, Oakdale, Shoreview, White Bear Lake, Hastings
and Rosemount.
This includes the following highways...
Interstate 94 in Wisconsin between mile markers 1 and 6.
U.S. Highway 61 between mile markers 90 and 104.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4442 9243 4467 9305 4506 9311 4509 9265
4476 9259
TIME...MOT...LOC 1852Z 245DEG 36KT 4470 9310
JRBSpecial weather statement, Jul 4, 2:20 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
220 PM CDT WED JUL 4 2018
MNZ063-WIZ014-023-041945-
Washington-Polk-St. Croix-
220 PM CDT WED JUL 4 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WASHINGTON...
NORTHWESTERN ST. CROIX AND SOUTH CENTRAL POLK COUNTIES...
At 219 PM CDT, a strong thunderstorm was located over Hugo, or 16
miles northeast of St. Paul, moving east at 30 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Forest Lake, Stillwater, Hugo, New Richmond, Mahtomedi, Scandia,
Somerset, Osceola, Dresser, Star Prairie, Grant and Birchwood
Village.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If you are on or near Big Marine Lake, get out of the water and move
indoors. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough
to be struck by lightning. Move to safe shelter now! Do not be
caught on the water in a thunderstorm.
LAT...LON 4511 9242 4506 9298 4512 9298 4513 9302
4524 9302 4530 9285 4530 9274 4533 9270
4535 9270 4539 9259
TIME...MOT...LOC 1919Z 250DEG 28KT 4516 9296
JLTThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 10:54 PM CDT | Special Weather Statement | MPX | Stevens | 51 min |
| Jul 3, 11:28 PM CDT | Special Weather Statement | MPX | Stevens | 47 min |
| Jul 4, 3:35 AM CDT | Excessive Heat Warning | MPX | Hennepin, Ramsey | 8 hr |
| Jul 4, 3:35 AM CDT | Heat Advisory | MPX | Anoka, Blue Earth, Brown, Carver, Dakota, Faribault and 17 more | 11 hr |
| Jul 4, 5:55 AM CDT | Special Weather Statement | MPX | Douglas, Stevens | 50 min |
| Jul 4, 6:32 AM CDT | Special Weather Statement | MPX | Chippewa, Douglas, Lac qui Parle, Pope, Stevens, Swift and 1 more | 28 min |
| Jul 4, 6:55 AM CDT | Special Weather Statement | MPX | Kandiyohi, Morrison, Renville, Stearns, Yellow Medicine | 35 min |
| Jul 4, 7:32 AM CDT | Special Weather Statement | MPX | Benton, Meeker, Renville | 43 min |
| Jul 4, 8:20 AM CDT | Special Weather Statement | MPX | Anoka, Carver, Hennepin, Isanti, Kanabec, McLeod and 5 more | 40 min |
| Jul 4, 8:28 AM CDT | Severe Thunderstorm Warning | MPX | McLeod, Sibley | 32 min |
| Jul 4, 9:18 AM CDT | Special Weather Statement | MPX | Chippewa | 42 min |
| Jul 4, 11:12 AM CDT | Special Weather Statement | MPX | Martin | 48 min |
| Jul 4, 11:35 AM CDT | Special Weather Statement | MPX | Watonwan | 40 min |
| Jul 4, 12:09 PM CDT | Special Weather Statement | MPX | Blue Earth | 66 min |
| Jul 4, 12:47 PM CDT | Special Weather Statement | MPX | Freeborn, Le Sueur, Rice, Steele, Waseca | 58 min |
| Jul 4, 1:07 PM CDT | Special Weather Statement | MPX | Le Sueur, Rice | 53 min |
| Jul 4, 1:30 PM CDT | Special Weather Statement | MPX | Dakota, Ramsey, Scott | 60 min |
| Jul 4, 1:38 PM CDT | Special Weather Statement | MPX | Freeborn, Steele, Waseca | 52 min |
| Jul 4, 1:40 PM CDT | Special Weather Statement | MPX | Goodhue | 50 min |
| Jul 4, 1:53 PM CDT | Special Weather Statement | MPX | Ramsey, Washington | 52 min |
| Jul 4, 1:55 PM CDT | Tornado Warning | MPX | Freeborn | 17 min |
| Jul 4, 11:01 AM CDT | Special Weather Statement | MPX | Barron, Dunn, Pierce, Saint Croix | 59 min |
| Jul 4, 2:55 PM CDT | Special Weather Statement | MPX | Pierce | 50 min |
| Jul 4, 3:33 PM CDT | Special Weather Statement | MPX | Pepin | 57 min |
Nearby
Special Weather Statements in Minnesota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.